Texas, 2002

Flash Flooding and Hail in Texas, July 6 to 7, 2002

July 6 to 7, 2002 · NWS MAF · 5 events in 3 counties and zones

4 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 2:08 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 2:08 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SAT JUL 6 2002

SAT WV IMAGERY SHOWS MID LVL LOW OVR SE NM...W/CONVECTION FIRING ON
THE EAST SIDE OF IT ON THE NOSE OF A DRY SLOT WORKING AROUND THE
BASE OF IT.  ONE OF THESE STORMS HAS ALREADY PEAKED W/A 79 VIL OVR
RURAL AREAS...BUT IT DID MANAGE TO KICK OUT DIMES NR HIGGINBOTHAM
ON A LOWER PULSE.  AS THE LOW MOVES EAST INTO THE AREA...THIS COULD
MERGE W/NW-SE ORIENTED SHEAR AXIS FURTHER E FOR BETTER RAIN
POTENTIAL.  STORMS FROM LAST NIGHT/THIS MORNINGS MCS HAVE ALREADY
SATURATED THE NE PART OF THE CWA TDY...W/THE COLORADO RVR AND
TRIBUTARIES RUNNING ABV NORMAL...AND EXPECTED TO RUN HIGHER IN THE
NEXT FEW HRS.  W/CURRENT SATURATED CONDITIONS/RADAR TRENDS...WILL
PROBABLY GO W/A FLASH FLOOD WATCH FOR EDDY-LEA-ECTOR-CRANE COUNTIES
AND EWD.

PROGGED MOISTURE FIELDS SUGGEST MORE CLOUD COVER THAN PREVIOUSLY
ANTICIPATED OVR THE NEXT DAY OR SO...AND H85 TEMPS WARRANT LOWERING
TEMPS A CAT OR SO TOMORROW...AND GRADUALLY WARMING DRYING THE CWA AS
RIDGE BUILDS OVR THE SW BY MONDAY NIGHT.  RIDGE TO REMAIN IN PLACE
THROUGHOUT THE EXTENDED...SO BACK TO BALMY AND DRY CONDITIONS...
SAVE FOR THE USUAL DIURNAL MTN CONVECTION.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/85/69/91    6543
LSA  67/84/67/88    6543
6R6  70/89/70/89    3322
MRF  64/80/58/82    4332
CNM  68/87/65/90    5332

.MAF...
TX...FLASH FLOOD WATCH UNTIL 430 AM CDT FOR TXZ045>048-051>053-
061>063-068>070.
NM...FLASH FLOOD WATCH UNTIL 330 AM MDT FOR NMZ028-029-033-034.

44

In the hours before

Special weather statement, Jul 6, 2:28 PM CST, 5 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT SAT JUL 6 2002

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER CENTRAL NEW MEXICO WILL
DRIFT EASTWARD TOWARDS WEST TEXAS TONIGHT.  THE COMBINATION OF A
MOIST ATMOSPHERE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OVER
SOUTHEAST NEW MEXICO AND WEST TEXAS.

.WEATHER HAZARDS...
HEAVY RAIN...
AN AMPLE SUPPLY OF MOISTURE AND THE SLOW MOVEMENT OF THUNDERSTORMS
WILL RESULT IN HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN THROUGH LATE AFTERNOON AND TONIGHT.  A FLASH
FLOOD WATCH WILL BE IN EFFECT UNTIL 430 AM CDT FOR THESE AREAS.
FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS IS LIKELY ACROSS
THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND SOUTHEAST
NEW MEXICO.

SEVERE THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS INTO THE EVENING HOURS.  THE STRENGTH OF
THUNDERSTORMS IS EXPECTED TO GENERALLY DECREASE AROUND SUNSET.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

AKL
Special weather statement, Jul 6, 2:33 PM CST, 5 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT SAT JUL 6 2002

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER CENTRAL NEW MEXICO WILL
DRIFT EASTWARD TOWARDS WEST TEXAS TONIGHT.  THE COMBINATION OF A
MOIST ATMOSPHERE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OVER
SOUTHEAST NEW MEXICO AND WEST TEXAS.

.WEATHER HAZARDS...
HEAVY RAIN...
AN AMPLE SUPPLY OF MOISTURE AND THE SLOW MOVEMENT OF THUNDERSTORMS
WILL RESULT IN HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN THROUGH LATE AFTERNOON AND TONIGHT.  A FLASH
FLOOD WATCH WILL BE IN EFFECT UNTIL 430 AM CDT FOR THESE AREAS.
FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS IS LIKELY ACROSS
THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND SOUTHEAST
NEW MEXICO.

SEVERE THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS INTO THE EVENING HOURS.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS.
THE STRENGTH OF THUNDERSTORMS IS EXPECTED TO GENERALLY DECREASE
AROUND SUNSET.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

AKL

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Pecos

When
July 6, 8:25 PM CST to 11:00 PM CST
Where
Pecos County, 15 mi N of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Flooding caused road closures on Highway 18 in Pecos County.

Hail, Brewster

When
July 6, 9:30 PM CST
Where
Brewster County, Marathon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.200, -103.250

Flash Flood, Brewster

When
July 6, 9:35 PM CST to July 7, 1:00 AM CST
Where
Brewster County, 7 mi W of Marathon
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Flooding was reported along Highway 90 between Marathon and Altuda.

Flash Flood, Terrell

When
July 6, 11:00 PM CST to July 7, 8:00 AM CST
Where
Terrell County, 29 mi NNE of Sanderson
Reported by
LAW ENFORCEMENT
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Flooding was reported along Farm to Market Road 2286, 12 miles north of the intersection of Farm to Market roads 2286 and 2400.

Flash Flood, Pecos

When
July 6, 11:00 PM CST to July 7, 1:00 AM CST
Where
Pecos County, 20 mi SE of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Flooding was reported along Highway 285 southeast of Fort Stockton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303953, 5303954, 5304037, 5303955, 5303956.